Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 20, 2014, 6:10 PM CDT for 4 counties in Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2014, 6:10 PM CDT (23:10 UTC)
- Expired
- Apr 20, 2014, 7:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Glasscock County, TX, Midland County, TX, Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 46 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
261
WUUS54 KMAF 202310
SVRMAF
TXC173-329-383-461-210015-
/O.NEW.KMAF.SV.W.0008.140420T2310Z-140421T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT SUN APR 20 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GLASSCOCK COUNTY IN WEST TEXAS...
SOUTHEASTERN MIDLAND COUNTY IN WEST TEXAS...
NORTHWESTERN REAGAN COUNTY IN WEST TEXAS...
NORTHEASTERN UPTON COUNTY IN WEST TEXAS...
* UNTIL 715 PM CDT
* AT 606 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16
MILES SOUTHWEST OF MIDKIFF...OR 16 MILES NORTH OF RANKIN...MOVING
NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
MIDKIFF...
NORTH REAGAN FIRE STATION...
BIGBY CORNER...
SAINT LAWRENCE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3173 10208 3198 10176 3169 10141 3157 10157
3134 10197 3147 10213
TIME...MOT...LOC 2310Z 230DEG 25KT 3146 10196
$$1 follow-up statement
872
WWUS54 KMAF 202340
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT SUN APR 20 2014
TXC173-329-383-461-210015-
/O.CON.KMAF.SV.W.0008.000000T0000Z-140421T0015Z/
GLASSCOCK-MIDLAND-REAGAN-UPTON-
640 PM CDT SUN APR 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN UPTON...NORTHWESTERN REAGAN...SOUTHEASTERN MIDLAND
AND SOUTHWESTERN GLASSCOCK COUNTIES...
AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MIDKIFF...MOVING NORTHEAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...NORTH
REAGAN FIRE STATION...BIGBY CORNER AND SAINT LAWRENCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3157 10159 3145 10178 3159 10195 3173 10194
3193 10171 3168 10142 3166 10146
TIME...MOT...LOC 2339Z 229DEG 25KT 3159 10179
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:49 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Apr 20, 2:49 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 249 PM CDT Sun Apr 20 2014 .DISCUSSION... It appears that despite the lack of a surface focus, low level moisture enhanced from recent rains is giving enough instability to allow scattered convection to develop. The bulk of it seems to be getting help from higher terrain west of the Pecos River, though a few cells are apparently developing due to daytime heating and hard to discern mesoscale boundaries. A cell currently in western Pecos County seems to be telling the story of the vertical structure of the atmosphere...there is some instability, but a very long anvil indicates the shear may be bigger factor thus shearing the storms before they are able to grow large enough to become severe. This isn't too surprising given the near 50kts of 0-6km shear to go along with only 500-1000 J/KG CAPE. Further north in southeastern New Mexico and the northwestern Permian Basin shear drops dramatically and instability is even lower so convection should not get too strong in this area. It will be in the eastern Permian Basin where shear and POTENTIAL instability will both be high enough to warrant a severe risk, though CIN due to earlier rains and lingering clouds may be too much to realize this instability. Therefore we are not looking for widespread convection or certainly a severe threat though a few storms may become severe with large hail and strong winds being the primary threat. A weak cold front moves into the area with isolated convection again possible along this boundary in the lower Trans Pecos as well as the Davis Mountains where orographics will help out. The front will bring little if any cool air, but southeast flow on the back of the surface high will push more moisture into the mountains Tuesday bringing another chance for isolated thunderstorms. Wednesday an upper level trough moves into the central plains increasing westerly flow. This will sharpen a dryline across the central Permian Basin from which all models once again show convective initiation. It is possible there will be fire weather concerns in the western CWA and severe weather concerns in the eastern CWA on Wednesday. The dry air will push east with the upper trough Thursday and continue into Friday leaving very dry and hot (for this time of year) conditions. An upper trough digging into the four corners area Saturday could bring a return of rain chances, though there is not enough model consistent to introduce PoPs into the forecast at this time. Hennig && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 56 84 57 83 / 20 10 10 0 BIG SPRING TX 60 85 58 83 / 30 10 10 0 CARLSBAD NM 54 84 58 84 / 10 0 0 10 DRYDEN TX 62 90 62 90 / 20 20 20 10 FORT STOCKTON TX 58 87 60 85 / 20 10 10 10 GUADALUPE PASS TX 54 76 53 77 / 0 0 0 20 HOBBS NM 53 82 54 82 / 10 10 10 10 MARFA TX 49 79 51 79 / 10 10 10 20 MIDLAND INTL AIRPORT TX 59 86 58 84 / 20 10 10 0 ODESSA TX 59 86 59 84 / 20 10 10 0 WINK TX 56 88 61 87 / 20 0 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 29/10
Hazardous weather outlook, Apr 20, 4:09 AM CDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 409 AM CDT SUN APR 20 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-210915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 409 AM CDT SUN APR 20 2014 /309 AM MDT SUN APR 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN SOUTHWARD INTO TERRELL COUNTY THIS AFTERNOON AND EVENING. SOME STORMS COULD BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THERE IS A 20 PERCENT CHANCE OF SPOTTER ACTIVATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 20, 2:21 PM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 221 PM CDT SUN APR 20 2014 TXZ075-202015- PECOS- 221 PM CDT SUN APR 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL PECOS COUNTY UNTIL 315 PM CDT... A THUNDERSTORM WITH PEA SIZE HAIL AND GUSTY WINDS UP TO 45 MPH WAS LOCATED 18 MILES WEST OF SIERRA MADERA AT 221 PM CDT...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3075 10240 3020 10274 3060 10331 3073 10329 TIME...MOT...LOC 1921Z 273DEG 19KT 3063 10318 HLUCHAN
Special weather statement, Apr 20, 4:06 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 PM CDT SUN APR 20 2014
TXZ075-202130-
PECOS-
406 PM CDT SUN APR 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PECOS COUNTY UNTIL 430 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF BAKERSFIELD AT
406 PM CDT...MOVING NORTHEAST AT 25 MPH WILL MOVE NEAR BAKERSFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3084 10199 3070 10230 3082 10250 3102 10239
3104 10224 3104 10221 3102 10219 3102 10218
3100 10214 3099 10208 3100 10206 3100 10203
3099 10202 3099 10198 3094 10191
TIME...MOT...LOC 2106Z 226DEG 21KT 3079 10235Special weather statement, Apr 20, 4:29 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT SUN APR 20 2014
TXZ075-202200-
PECOS-
429 PM CDT SUN APR 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL PECOS COUNTY UNTIL 500 PM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER BAKERSFIELD
AT 428 PM CDT...MOVING NORTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE IN BAKERSFIELD AND ALONG INTERSTATE NEAR 10 NEAR
BAKERSFIELD.
&&
LAT...LON 3077 10228 3090 10242 3104 10228 3104 10226
3104 10221 3102 10219 3102 10218 3100 10214
3099 10208 3100 10206 3100 10203 3099 10202
3099 10198 3096 10193
TIME...MOT...LOC 2128Z 226DEG 21KT 3090 10227Special weather statement, Apr 20, 5:07 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 PM CDT SUN APR 20 2014
TXZ068-069-202230-
CRANE-UPTON-
507 PM CDT SUN APR 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING SOUTHEASTERN CRANE AND SOUTHERN UPTON COUNTIES UNTIL 530 PM
CDT...
AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES WEST OF MCCAMEY AT
507 PM CDT...MOVING EAST AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3134 10223 3140 10180 3110 10179 3110 10240
3119 10243
TIME...MOT...LOC 2207Z 267DEG 6KT 3116 10230Special weather statement, Apr 20, 5:29 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT SUN APR 20 2014
TXZ068-069-202300-
CRANE-UPTON-
529 PM CDT SUN APR 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 600 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF MCCAMEY AT 529
PM CDT...MOVING EAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE NEAR HIGHWAY 385 AND IN AND AROUND KING MOUNTAIN.
&&
LAT...LON 3114 10204 3108 10220 3108 10230 3118 10241
3132 10232 3146 10211 3130 10192
TIME...MOT...LOC 2229Z 258DEG 22KT 3118 10225Special weather statement, Apr 20, 6:00 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT SUN APR 20 2014
TXZ062-069-070-202330-
MIDLAND-REAGAN-UPTON-
600 PM CDT SUN APR 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
NORTHERN UPTON...NORTHWESTERN REAGAN AND SOUTH CENTRAL MIDLAND
COUNTIES UNTIL 630 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL UPTON COUNTY AT 600 PM
CDT...MOVING NORTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO SMALL HAIL AND GUSTY WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3154 10221 3172 10206 3157 10177 3136 10190
3129 10197 3141 10219
TIME...MOT...LOC 2300Z 219DEG 21KT 3142 10204The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:23 PM CDT | Special Weather Statement | MAF | Brewster | 37 min |
| Apr 19, 7:32 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Reeves, Ward | 58 min |
| Apr 19, 9:13 PM CDT | Special Weather Statement | MAF | Terrell | 32 min |
| Apr 19, 9:45 PM CDT | Special Weather Statement | MAF | Jeff Davis | 30 min |
| Apr 19, 10:13 PM CDT | Special Weather Statement | MAF | Presidio | 32 min |
| Apr 19, 10:17 PM CDT | Special Weather Statement | MAF | 28 min | |
| Apr 19, 10:48 PM CDT | Special Weather Statement | MAF | Presidio | 27 min |
| Apr 19, 11:20 PM CDT | Special Weather Statement | MAF | Brewster | 40 min |
| Apr 20, 1:24 PM CDT | Special Weather Statement | MAF | 66 min | |
| Apr 20, 2:21 PM CDT | Special Weather Statement | MAF | Pecos | 54 min |
| Apr 20, 3:47 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 58 min |
| Apr 20, 4:06 PM CDT | Special Weather Statement | MAF | Pecos | 24 min |
| Apr 20, 4:29 PM CDT | Special Weather Statement | MAF | Upton | 31 min |
| Apr 20, 5:07 PM CDT | Special Weather Statement | MAF | Upton | 23 min |
| Apr 20, 5:29 PM CDT | Special Weather Statement | MAF | Upton | 31 min |
| Apr 20, 6:00 PM CDT | Special Weather Statement | MAF | Upton | 30 min |
| Apr 20, 6:57 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.